Antipsychotic use and the risk fo breast cancer in women
Antipsychotic use with medications such as Abilify, Seroquel and Risperdal are increasing in popularity among depressed patients in conjunction with traditional antidepressants. Although efficacy is debated in unipolar major depression, they are a popular choice, especially among primary care doctors. A growing trend however is unfamiliarity with the risks of using antipsychotics in women with breast cancer. They even may increase the risk of developing breast cancer, although no data is available to know for sure.
Antipsychotics act on the central nervous system to block dopamine in several different neuro-circuits. They regulate other neurotransmitters such as serotonin and regular areas of the brain involving mood control. They also however act on several other regions such as the tuburoinfundibular pathway. This pathways regulates the release of prolactin in the central nervous system by regulating how the hypothalamic-pituitary tract regulates and releases prolactin. Dopamine regulates the release and production of prolactin in this circuit and by blocking dopamine, the negative feedback control is lost on the production of prolactin which leads to excessive release and production.
This is often problematic in men and women but presents a specific and concerning risk for those women (or men) at risk for breast cancer. The risk is equally harmful for all receptor types of breast cancer including ER, PR or HER2 positive or negative. Prolactin acts on transcription factors that induce the pathways of cancer cell development in the breast tissue.
The important point is to be aware if you or a loved one is taking an antipsychotic for whatever reason, the understanding of how the drug increases risk of breast cancer is important. Sometimes the benefits outweigh the risks in disorders such as Bipolar disorder or schizophrenia, where antipsychotics are necessary to keep someone reality grounded but if one is taking it as an augmenting strategy in regular depression, it is likely a good idea to get off of the medication under the doctors supervision.
Michael Yasinski MD